Hail, Manistee
- When
- May 11, 12:52 AM EST
- Where
- Manistee County, 0.85 mi SW of Manistee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.240, -86.330
Nickel and dime size hail on the SW side of Manistee.
Multiple clusters of thunderstorms developed amidst ample instability and weak flow during the morning of 5/11 and tracked across parts of northern lower Michigan into the afternoon. These storms produced hail up to 1 inch in diameter as they tracked across the southern portions of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Multiple clusters of thunderstorms developed amidst ample instability and weak flow during the morning of 5/11 and tracked across parts of northern lower Michigan into the afternoon. These storms produced hail up to 1 inch in diameter as they tracked across the southern portions of the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 10, 10:45 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 1145 PM EDT Tue May 10 2022 .UPDATE... Issued at 1017 PM EDT Tue May 10 2022 Upstream cold front is edging a bit closer to our CWA late this evening. Broken line of convection continues to fire along and just ahead of this boundary. Strong to marginally severe storms are exiting Green Bay and heading into the open waters of Northern Lake Michigan. Latest SPC mesoanalysis shows a pronounced axis of LI's and MUCAPES aligned right along this line of convection. Both of these indices rapidly diminish from west to east across our CWA...as does low level moisture. Thus...expect this convection will tend to diminish in areal coverage and intensity with eastward push into our CWA. That being said...maintenance of chance POPs as we head into the overnight hours is warranted... and cannot completely rule out an isold strong storm across our western CWA per SPC Day 1 Convective Outlook. After a record-setting day of warmth...temps are cooling thru the 70s and even into the 60s and 50s for locations impacted by lake breezes this evening. Overnight lows will range from the lower 50s in Eastern Upper Michigan and along our Lake Huron shoreline areas to the upper 50s and lower 60s across the rest of Northern Lower Michigan. && .NEAR TERM...(Through Tonight) Issued at 335 PM EDT Tue May 10 2022 ...Remaining mild tonight; isolated shower/storm... High Impact Weather Potential: A few thunderstorms remain possible into tonight. Pattern Synopsis/Forecast: Amplified pattern remains in place across the CONUS this afternoon with strong ridging extending from the Gulf of Mexico/southern plains across the Great Lakes into Quebec/ Newfoundland. Just as impressive troughing over the western Atlantic and over the Pacific Northwest. Surface low pressure is centered well to our north over Hudson Bay with an attendant weak cold front/surface trough extending south into the central UP, eastern WI back into IA. While the upper levels change very little through tonight with heights continuing to rise locally, that weakening frontal boundary slowly pushes east into the forecast area later tonight. Ribbon of deeper moisture and instability axis coincide ahead of/near this boundary, continuing to support at least isolated shower/storm chances. Primary Forecast Concerns: Shower/thunderstorm potential. Well above normal temperatures continue across northern Michigan this afternoon with lots of 70s and low 80s across northern lower. Of course, cooler along the immediate lakeshores and eastern upper. Remaining mild tonight with lows falling to near 50 degrees far north and through the 50s to low 60s for much of northern lower...some 10-20 degrees above mid-May normals. Challenging and frankly low confidence PoP forecast tonight given the lack of any formidable large scale forcing as the mid-upper level ridge axis continues to build overhead. As was alluded to above, ribbon of deeper moisture (PWs near or even slightly above 1.50" -- some 2 to 3 SD above the mid-May mean) and instability axis continue to fold into western portions of the forecast area. MLCAPE values already exceed 1,500 J/kg per SPC mesoanalysis, albeit strongly capped. Short-term hi-res fcst soundings across northwest lower suggest similar values into this evening and early overnight with lesser values as you head east and north. The above supports at least continued shower/storm chances late this afternoon into tonight, but it's very conceivable that much of the forecast area remains dry. SPC's Day 1 Outlook continues to paint portions of northwest lower in a Marginal Risk for an isolated severe storm -- highly conditional on any upstream activity across WI able to congeal cold pools and propagate as a more linear complex across Lake Michigan. Given steep mid-level lapse rates (>7.0 C/km), it's conceivable that if any of this activity survives, large hail and locally strong downburst winds, along with locally heavy downpours && .SHORT TERM...(Wednesday through Friday) Issued at 335 PM EDT Tue May 10 2022 ...Return of High Fire Danger Thursday; Potential Record Highs... High Impact Weather Potential...High fire danger likely Thursday and Friday. Lingering convection (if any) should exit the region Wednesday morning as the trough/weak surface front wash out. Meanwhile, the upper level ridge continues to strengthen (500 mb heights increasing to an impressive 591 dm or so). Subsidence under the ridge and a dry southeast surface flow should put the lid on any possible convection for the remainder of the short term forecast. In addition, unseasonably warm to even hot temperatures are still expected (especially away from the big lakes). Will continue to be on the higher side of guidance due to pre-greenup dry grounds, continuity and past performance by the models of being underdone which have all been highlighted by the night shift forecaster (DJC). Highs Wednesday ranging from the mid 70s north to the mid 80s south. Will keep forecast highs close to or above record values Thursday and Friday (highs of well into the 80s to the low 90s). The combination of gusty winds, low relative humidity and very warm temperatures is likely to lead to high fire danger once again Thursday and Friday. .LONG TERM...(Friday night through Tuesday) Issued at 335 PM EDT Tue May 10 2022 ...Increasing Rain Chances; Cooling Down Next Week... High Impact Weather Potential...None at this time. Convoluted upper level pattern to start the period with the cutoff Atlantic upper low retrograding northwest with time. The combination of this and another approaching upper level trough from the northwest will put the squeeze play on upper ridging now in place. In addition, a continued southeast low level flow instead of advecting in dry air like it is now will flip over to increased moisture (from the Atlantic system). This setup is expected to increase pops and potentially lead to welcomed more widespread shower and thunderstorm activity this weekend. The upper level trough moves across the region Monday (leading to slight chances for showers) followed by nearly zonal flow for mid-week. Temperatures will continue to be very warm to hot Saturday with highs ranging from the mid 70s to mid 80s (perhaps even threatening more record highs) then steadily cool off Sunday and especially early next week when we are expected to be a few degrees below normal (highs ranging from the mid 50s to low 60s). There will even be a frost threat early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1145 PM EDT Tue May 10 2022 Upstream cold front currently extending from James Bay thru Central Lake Superior into Central Wisconsin and Iowa will slowly lean into Lower Michigan overnight and Wednesday. Low clouds will increase as a result...along with increasing chances of showers and possibly a few thunderstorms tonight. Overall conditions will remain VFR...but a diminish to MVFR within showers and storms is certainly possible. SE winds under 10 kts will shift to the NE AOB 10 kts on Wednesday as the cold front moves thru. && .MARINE... Issued at 335 PM EDT Tue May 10 2022 The pressure gradient continues to relax heading through tonight and Wednesday, resulting in light winds. Trends continue to support little concern for additional marine headlines for the rest of this week. May see isolated showers and thunderstorms at times the next several day, but most of the time will remain dry. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MLR NEAR TERM...MJG SHORT TERM...AJS LONG TERM...AJS AVIATION...MLR MARINE...MJG
Hazardous Weather Outlook National Weather Service Gaylord MI 348 PM EDT Tue May 10 2022 MIZ016>018-020>036-041-042-086>088-095>099-112000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 348 PM EDT Tue May 10 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. A few thunderstorms are possible this evening into tonight across all of northern Michigan. There is a low chance that any of these storms may include large hail and locally damaging wind gusts, mainly west of I-75 across northwest lower Michigan. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire danger will be possible again Thursday and Friday across all of northern lower Michigan. A few thunderstorms are possible later Wednesday night into Thursday morning, and again Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 348 PM EDT Tue May 10 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. A few thunderstorms are possible this evening into tonight. There is a low chance that any of these storms may include large hail and locally damaging wind gusts, mainly on Lake Michigan. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms are possible later Wednesday night into Thursday morning, and again Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Special Weather Statement
National Weather Service Gaylord MI
1102 PM EDT Tue May 10 2022
MIZ020-025-026-110400-
Leelanau MI-Grand Traverse MI-Benzie MI-
1102 PM EDT Tue May 10 2022
...Strong thunderstorms will impact portions of Leelanau, Benzie and
western Grand Traverse Counties through MIDNIGHT EDT...
At 1101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Sleeping Bear Point to 6
miles northwest of Frankfort. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beulah, Benzonia, Honor, Platte Township, Lake Leelanau, Suttons
Bay, Lake Ann, Bendon, Interlochen, Interlochen State Park, Grawn
and Karlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4477 8619 4478 8613 4488 8612 4500 8594
4498 8584 4502 8582 4495 8543 4451 8567
4451 8581 4462 8628 4471 8630
TIME...MOT...LOC 0301Z 279DEG 24KT 4510 8602 4472 8629
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CornishThe Green Bay radar (KGRB), 144 km away, was scanning. The volume nearest the first event began at 05:54 UTC.
3 hail. Local standard time, as filed.
Nickel and dime size hail on the SW side of Manistee.
Report of 1 inch hail.
Hail of at least 1 inch reported by spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026972, 1026973, 1026974.